Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Memphis, TN

April 30, 20176 counties in Arkansas

NWS Memphis, TN issued this flash flood warning at Apr 30, 2017, 3:34 AM CDT for 6 counties in Arkansas. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 3:34 AM CDT (08:34 UTC)
Expired
Apr 30, 2017, 12:30 PM CDT
In force
9 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR, St. Francis County, AR

The radar

The Memphis radar (KNQA), 87 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 8:00 AM CDTFLASH FLOODMarie, ARTRUCKS UNDER WATER IN THE CITY OF MARIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 266 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 8.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.2
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

195 
WGUS54 KMEG 300834
FFWMEG
ARC031-035-037-093-111-123-301130-
/O.NEW.KMEG.FF.W.0010.170430T0834Z-170430T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
334 AM CDT SUN APR 30 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  South central Craighead County in eastern Arkansas...
  Northwestern St. Francis County in eastern Arkansas...
  Poinsett County in eastern Arkansas...
  Southwestern Mississippi County in eastern Arkansas...
  Northwestern Crittenden County in eastern Arkansas...
  Cross County in eastern Arkansas...

* Until 630 AM CDT

* At 334 AM CDT...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past 3 hours. Showers and thunderstorms will 
  produce an additional 2 to 4 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Wynne, Trumann, Marked Tree, Earle, Harrisburg, Lepanto, Bay,
  Parkin, Wilson, Tyronza, Weiner, Cherry Valley, Joiner, Dyess,
  Colt, Hickory Ridge, Gilmore, Bassett, Marie and Waldenburg.

LAT...LON 3500 9115 3500 9106 3502 9104 3570 9104
      3572 9044 3563 8991 3527 9050 3495 9115

$$
2 follow-up statements
413 
WGUS54 KMEG 301007
FFWMEG
ARC031-035-037-093-111-123-301730-
/O.EXT.KMEG.FF.W.0010.000000T0000Z-170430T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
507 AM CDT SUN APR 30 2017

The National Weather Service in Memphis has extended the

* Flash Flood Warning for...
  South central Craighead County in eastern Arkansas...
  Northwestern St. Francis County in eastern Arkansas...
  Poinsett County in eastern Arkansas...
  Southwestern Mississippi County in eastern Arkansas...
  Northwestern Crittenden County in eastern Arkansas...
  Cross County in eastern Arkansas...

* Until 1230 PM CDT Sunday

* At 506 AM CDT...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past 3 hours. Showers and thunderstorms will 
  produce an additional 1 to 2 inches of rain over the next 6 hours.

* Some locations that will experience flooding include...
  Wynne, Trumann, Marked Tree, Earle, Harrisburg, Lepanto, Bay,
  Parkin, Wilson, Tyronza, Weiner, Cherry Valley, Joiner, Dyess,
  Colt, Hickory Ridge, Gilmore, Bassett, Marie and Waldenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3500 9115 3500 9106 3502 9104 3570 9104
      3572 9044 3563 8991 3527 9050 3495 9115

$$
292 
WGUS74 KMEG 301141
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
641 AM CDT SUN APR 30 2017

ARC031-035-037-093-111-123-301730-
/O.CON.KMEG.FF.W.0010.000000T0000Z-170430T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craighead AR-St. Francis AR-Poinsett AR-Mississippi AR-Crittenden AR-
Cross AR-
641 AM CDT SUN APR 30 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
SOUTH CENTRAL CRAIGHEAD...NORTHWESTERN ST. FRANCIS...POINSETT...
SOUTHWESTERN MISSISSIPPI...NORTHWESTERN CRITTENDEN AND CROSS
COUNTIES...

At 639 AM CDT, National Weather Service Doppler Radar detected rain 
and thunderstorms continuing over the warning area. Radar estimates 
that up to 1 inch of rain has fallen since 530 AM, with rainfall 
totals in excess of 5 inches, especially in Cross County.

Some locations that will experience flooding include...
Wynne, Trumann, Marked Tree, Earle, Harrisburg, Lepanto, Bay, Parkin,
Wilson, Tyronza, Weiner, Cherry Valley, Joiner, Dyess, Colt, Hickory
Ridge, Gilmore, Bassett, Marie and Waldenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel this morning, please be extremely cautious. Turn 
around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3500 9115 3500 9106 3502 9104 3570 9104
      3572 9044 3563 8991 3527 9050 3495 9115

$$

WOODALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 11:25 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 29, 11:25 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1125 PM CDT Sat Apr 29 2017

.UPDATE...

&&

.PREV DISCUSSION... /issued 944 PM CDT Sat Apr 29 2017/

DISCUSSION...

Skies are cloudy over much of the forecast area this evening with
temperatures ranging from the mid 60s to around 80 degrees.
Showers and thunderstorms cover much of the western half of the
forecast area. Some of the thunderstorms have produced severe
wind gusts and some large hail. These thunderstorms should calm
down some before midnight with more rain expected overnight. Have
adjusted pops for the overnight hours.

ARS

PREV DISCUSSION... /issued 252 PM CDT Sat Apr 29 2017/

Currently feels like summer outside with temperatures running in
the mid 80s for most and dewpoints near 70F. Gusty south winds
were adding some relief to heat indices near 90F.

For the next 36 hours...conventional and short term models
continue to struggle with the evolution of the current upper
level low in New Mexico and the convection out ahead in the
eastern Plains and Ozarks. Leaning with the slower solutions
generated from the ECMWF and NAM keeping the low delayed tomorrow
as it moves into central Kansas. In addition the surface low in
Oklahoma will move only slightly into southwest Missouri before
occluding. Storms seen currently out in western Arkansas have
been able progress a bit farther east this afternoon as midday
LZK sounding now reflects a broken cap. The activity so far has
remained subsevere despite this and the stronger midlevel flow in
the region. With the cap stronger in our region believe the
eastern extent of this activity will remain west of the
Mississippi for the majority of the night...after 30/09z thinking.
Low level winds will remained backed as the line of convection
arrives lending to some low level rotation...however midlevel
winds will also be backed...allowing for slower moving and
training of cells. Due to storm coverage...have backed off the
flash flood watch until 12z tomorrow morning. Models are also
hinting on a wake low situation developing behind the line as
gradient winds from the south will remain strong. So the highest
winds may occur outside of convection. A wind advisory may be
needed. CAPE amounts today are running around 3500 to 4000
j/kg...but will easily be cut in half tomorrow as thicker cloud
cover keeps high temperatures in the 70s. All in all a slight risk
for severe weather and a moderate flooding risk for 3-5 inches of
rainfall seems reasonable. Tomorrow evening rain and clouds will
transition east as the storm lifts into the Western Great Lakes.
Some clearing will allow for overnight lows to drop into the
50s...but a continuing breeze should damper any fog potential.

Monday and Tuesday...weak high pressure will build into the
Midsouth with dry and cool conditions. Overall temperatures will
run just below seasonal normals with a mix of clouds and sun.

Wednesday through early next weekend...mid range models have
consistently shown a shortwave dropping south from the Northern
Plains this period...with the next cutoff 500mb low forming in the
Red River Valley. Have sided with the ECMWF solution tracking the
low farther south across the ARLATEX and into Mississippi. This
should keep clouds and a rain threat across the area each day with
temperatures remaining below normal. Cut-off lows are known for
remaining stationary well beyond model forecasts so confidence is
low for any big weather improvements through next Saturday.

JAB

&&

.AVIATION...

Attempted to time the next round of thunderstorms based on HRRR
data.

Model guidance tendency has been to slow down the onset of
showers/thunderstorms...will continue that trend. Brief IFR or
even LIRF conditions due to heavy rain can be expected in
association with any thunderstorms. However prevailing conditions
should remain MVFR or better.

Backed off of the development of low clouds overnight....but any
that do develop should quickly dissipate after sunrise.
Winds will remain Southerly through the TAF period between 10 and
15kt overnight 15-20kt tomorrow. Higher gusts to around 35kt will
return tomorrow. Winds will remain strong through 31/06z.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 7 AM CDT Sunday through Sunday afternoon
     for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Flash Flood Watch from 7 AM CDT Sunday through Sunday afternoon
     for Dunklin-Pemiscot.

MS...Flash Flood Watch from 7 AM CDT Sunday through Sunday evening
     for Calhoun-Coahoma-DeSoto-Lafayette-Marshall-Panola-
     Quitman-Tallahatchie-Tate-Tunica-Yalobusha.

TN...Flash Flood Watch from 7 AM CDT Sunday through Sunday evening
     for Crockett-Dyer-Fayette-Haywood-Lake-Lauderdale-Obion-
     Shelby-Tipton.

&&
Hazardous weather outlook, Apr 30, 3:24 AM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
324 AM CDT Sun Apr 30 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
324 AM CDT Sun Apr 30 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an Slight Risk severe thunderstorms today for far eastern
Arkansas, the Missouri bootheel, all of west Tennessee and all of north
Mississippi.

Thunderstorms will move across the Midsouth through the afternoon,
with peak chances for severe thunderstorms during the morning and
early afternoon. Primary severe weather risks include damaging
winds and intense rainfall rates sufficient to produce flash
flooding. There is a secondary threat of short-lived tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this afternoon.

PWB

In the hours before

Local storm report, Apr 30, 2:52 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
252 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     TSTM WND DMG     MONETTE                 35.89N 90.34W
04/30/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER POLE AND POWER LINES DOWN

&&
Local storm report, Apr 30, 2:59 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
259 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     TSTM WND DMG     3 SSE JONESBORO         35.78N 90.67W
04/30/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN ON HWY 163 BLOCKING ROAD

&&
Local storm report, Apr 30, 3:02 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
302 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     TSTM WND DMG     LAKE CITY               35.82N 90.45W
04/30/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER POLES DOWN

&&
Local storm report, Apr 30, 3:17 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     TSTM WND DMG     8 NW STEELE             36.17N 89.95W
04/30/2017                   PEMISCOT           MO   LAW ENFORCEMENT

            SEVERAL MOBILE HOMES DAMAGED IN TOWN OF GOBLER.

&&
Local storm report, Apr 30, 3:22 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
322 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     TSTM WND DMG     1 NW UNION CITY         36.43N 89.06W
04/30/2017                   OBION              TN   PUBLIC

            1 INCH TREE LIMBS BROKEN AND SHINGLES BLOWN OFF ROOF.

&&
Special weather statement, Apr 30, 3:32 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
332 AM CDT SUN APR 30 2017

TNZ020-021-051-052-054-300915-
Carroll TN-Henderson TN-Madison TN-Crockett TN-Gibson TN-
332 AM CDT SUN APR 30 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CDT
FOR...

Western Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...
Central Crockett County in western Tennessee...
Southern Gibson County in western Tennessee...

At 332 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Alamo, or 10 miles west of Humboldt, moving east at
50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Carroll...northwestern Henderson...northeastern
Madison...central Crockett and southern Gibson Counties should
monitor this storm closely.

LAT...LON 3578 8844 3572 8905 3572 8911 3574 8917
      3593 8920 3610 8852
TIME...MOT...LOC 0832Z 251DEG 43KT 3580 8909

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:00 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi, Poinsett45 min
Apr 29, 8:18 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Mississippi, Poinsett57 min
Apr 29, 9:29 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Lee, St. Francis46 min
Apr 29, 11:51 PM CDTSpecial Weather StatementMEGRandolph39 min
Apr 30, 12:24 AM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Lawrence, Randolph51 min
Apr 30, 12:52 AM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Lawrence, Poinsett, Randolph53 min
Apr 30, 1:00 AM CDTTornado WarningMEGGreene, Lawrence27 min
Apr 30, 1:05 AM CDTTornado WarningMEGCraighead, Greene40 min
Apr 30, 1:09 AM CDTSevere Thunderstorm WarningMEGClay, Greene, Randolph51 min
Apr 30, 1:15 AM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Lee, Mississippi, Poinsett and 1 more45 min
Apr 30, 1:17 AM CDTTornado WarningMEGClay, Greene43 min
Apr 30, 1:36 AM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi39 min
Apr 30, 1:54 AM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett, St. Francis51 min
Apr 30, 1:56 AM CDTSevere Thunderstorm WarningMEGClay, Greene49 min
Apr 30, 2:00 AM CDTTornado WarningMEGCraighead, Mississippi45 min
Apr 30, 2:04 AM CDTFlash Flood WarningMEGLawrence12 hr
Apr 30, 2:16 AM CDTSevere Thunderstorm WarningMEGMississippi44 min
Apr 30, 2:17 AM CDTWind AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more17 hr
Apr 30, 2:24 AM CDTFlash Flood Warning EmergencyMEGClay, Craighead, Greene, Lawrence, Poinsett, Randolph12 hr
Apr 30, 2:27 AM CDTTornado WarningMEGMississippi48 min
Apr 30, 2:32 AM CDTFlash Flood WarningMEGClay, Craighead, Greene, Mississippi11 hr
Apr 30, 3:25 AM CDTSevere Thunderstorm WarningMEGCross, Lee, St. Francis50 min
Apr 30, 3:49 AM CDTSpecial Weather StatementMEGCross41 min
Apr 30, 4:01 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, St. Francis44 min
Apr 30, 4:02 AM CDTSpecial Weather StatementMEGCross43 min
Apr 30, 4:14 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett31 min
Apr 30, 4:16 AM CDTSpecial Weather StatementMEGSt. Francis44 min
Apr 30, 4:40 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett32 min
Apr 30, 4:58 AM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett14 min
Apr 30, 7:38 AM CDTSpecial Weather StatementMEGCross, Lee, Phillips, St. Francis52 min
Apr 30, 12:44 PM CDTRiver Flood WarningMEGLee, St. Francis9 days
Apr 30, 12:58 PM CDTRiver Flood AdvisoryMEGLee, Phillips4 days
Apr 30, 2:10 PM CDTAreal Flood WarningMEGClay, Craighead, Greene, Lawrence, Mississippi, Randolph3 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.